California, 2012

Winter Storm in California, February 28 to 29, 2012

February 28 to 29, 2012 · NWS EKA · 1 event in 1 county or zone

A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in chain restrictions on the higher elevation roads.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in chain restrictions on the higher elevation roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 28, 6:38 PM PST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 28, 6:38 PM PST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
638 PM PST TUE FEB 28 2012

.UPDATE...LIGHTNING HAS INTENSIFIED OFF THE COAST AS A CONVECTIVE
LINE MOVES EAST AT 45 KT. THUS SCATTERED THUNDERSTORMS HAVE BEEN
ADDED INTO THE FORECAST FOR THE NORTHERN COASTAL ZONES AND THE
REDWOOD COAST ZONE FOR THIS EVENING. STORMS WILL WEAKEN QUICKLY AS
THEY MOVE INLAND THROUGH 9 PM. THE PREVIOUS DISCUSSION ISSUED THIS
AFTERNOON CONTINUES BELOW.

&&

.SYNOPSIS...A FRONT IS MOVING TOWARD NORTH WEST CALIFORNIA THIS
AFTERNOON. THE WINDS WILL INCREASE IN ADVANCE OF THE FRONT AND IN
THE WAKE OF THE FRONT THIS AFTERNOON AND OVERNIGHT. RAIN...AND
MOUNTAIN SNOW WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY
MORNING. SHOWERS WILL CONTINUE ACROSS THE REGION WEDNESDAY
AFTERNOON THROUGH THURSDAY.

&&

.SHORT TERM...A COLD FRONT WILL MOVE ONSHORE THIS EVENING.
SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AND EVENING IN
ADVANCE OF THE FRONT. THE WINDS ARE FORCASTED TO PEAK JUST BELOW
WIND ADVISORY LEVELS OF 45 MPH BEFORE THE FRONTAL PASSAGE.

LIGHT PRECIPITATION IS MOVING ACROSS THE AREA THIS AFTERNOON WITH
SNOW OCCURRING AT HIGHER ELEVATIONS. AS THE COLD FRONT APPROACHES
THIS EVENING THE INTENSITY OF PRECIPITATION WILL INCREASE. RAINFALL
AMOUNTS RANGING FROM 1 TO 3 INCHES WITH LOCAL AMOUNTS UP TO 5
INCHES ARE EXPECTED.

INITIALLY SNOW LEVELS WILL BE 1500 TO 2000 FEET. THE SNOW LEVELS WILL
GRADUALLY RISE THROUGH THIS EVENING TO AROUND 2500 FEET IN THE
NORTH AND 3500 FEET IN THE SOUTH BEFORE DECREASING AGAIN AFTER
MIDNIGHT. ACROSS THE EASTERN VALLEYS IN TRINITY COUNTY INCLUDING
WEAVERVILLE SNOW LEVELS WILL LIKELY REMAIN NEAR THE VALLEY FLOORS
DURING THE EVENING. THE HEAVIEST PRECIPITATION IS EXPECTED TO OCCUR JUST
AHEAD OF THE FRONT. SNOW AMOUNTS RANGING FROM 7 TO 12 INCHES WITH
HIGHER AMOUNTS ABOVE 4000 FEET WILL OCCUR. AMOUNTS ARE EXPECTED TO
VARY WIDELY DUE TO THE FLUCTUATING SNOW LEVELS.

BEHIND THE FRONT OVERNIGHT AND WEDNESDAY THE PRECIPITATION IS
EXPECTED TO BECOME SHOWERY. SNOW LEVELS ARE EXPECTED TO FALL TO
1500 TO 2000 FT. SNOW AMOUNTS WILL BE FAIRLY LIGHT WITH AN
ADDITIONAL 2 TO 4 INCHES LIKELY. H500 TEMPS LOOK TO BOTTOM OUT AROUND
-30 C AND LAPSE AROUND 7.5 SO THEREFORE EXPECT SOME OF THE HEAVIER
SHOWERS WILL CONTAIN SOME SMALL HAIL WEDNESDAY AND WEDNESDAY
EVENING.

.LONG TERM...SHOWERS WILL PERSIST WEDNESDAY NIGHT WITH ANOTHER
SHORT WAVE MOVING INTO THE TROUGH AND ENHANCING THE SHOWERS. SHOWERS
WILL GRADUALLY DECREASE THURSDAY AS THE TROUGH LIFTS OUT OF THE
AREA AND A HIGH PRESSURE RIDGE MOVES INTO THE REGION. THE RIDGE
WILL PRODUCE GENERALLY DRY WEATHER FRIDAY AND SATURDAY ACROSS THE
AREA. MODELS FORECAST ANOTHER SYSTEM MOVING ACROSS THE AREA MONDAY
AND TUESDAY BUT THERE IS UNCERTAINTY IN THE TIMING.

&&

.AVIATION...MVFR CIGS AND VSBY ALONG WITH STRONG SOUTH WINDS ARE
EXPECTED THIS AFTERNOON INTO THIS EVENING AS A FRONT MOVES ACROSS
THE AREA. A FEW GUSTS TO 45 KTS ARE POSSIBLE AT KCEC AND OVER RIDGES
AND COASTAL HEADLANDS. A BAND OF RAIN IS EXPECTED WITH FRONTAL
PASSAGE...SOMETIME BETWEEN 23-06Z. SNOW IS EXPECTED ABOVE 2 KFT
AND WILL  CREATE IFR CONDITIONS. SHOWERS WILL PERSIST ON WED
WITH OVERALL IMPROVEMENT IN CIGS/VSBYS AT THE COAST...BUT WITH
LOW FREEZING LEVELS.

&&

.MARINE...S WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON INTO
THIS EVENING AS A COLD FRONT APPROACHES. A FEW GUSTS TO 50 KT ARE
POSSIBLE...MAINLY AROUND PT ST GEORGE. GOING FORECAST SEEMED TO BE
ON TARGET SO MADE ONLY MINOR ADJUSTMENTS WITH SEAS EXPECTED TO
INCREASE AS WESTERLY FLOW DEVELOPS AFTER FROPA LATE TONIGHT INTO
WED. NEW ENP AND SWAN HAS HUGE SEAS IN PZZ470 ON WED; VERY CLOSE
TO THE OFFICIAL FORECAST. AT LEAST 80% OF THE SEA STATE SHOULD BE
ALL SWELL...WHICH MAY END UP AS HIGH AS 18-22 FT WED AFTERNOON AND
EVENING. A SURF ADVISORY MAY HAVE TO BE RAISED IF PERIODS COME IN
LONGER. WAVE PERIODS AT 14 SECONDS ARE TOO SHORT AND WOULD LIKE TO
SEE 16 OR 17 SECONDS. GOOD NEWS IS SEAS WILL TREND DOWNWARD THU
THROUGH SAT WHILE WINDS GO RELATIVELY LIGHT.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY ABOVE 3000 FEET
     FOR THE CAZ076.

     WINTER STORM WARNING UNTIL 3 PM PST WEDNESDAY ABOVE 1500 FEET
     FOR THE CAZ004.

     WINTER STORM WARNING UNTIL 3 PM PST WEDNESDAY ABOVE 2500 FEET
     FOR THE CAZ003.

     WIND ADVISORY UNTIL 9 PM PST THIS EVENING CAZ001.

NORTHWEST CALIFORNIA COASTAL WATERS...GALE WARNING UNTIL 9 PM PST THIS EVENING PZZ450.

     GALE WARNING UNTIL 9 PM PST THIS EVENING PZZ470.

     GALE WARNING UNTIL MIDNIGHT PST TONIGHT PZZ475.

     SMALL CRAFT ADVISORY UNTIL 3 AM PST FRIDAY PZZ455.

     HAZARDOUS SEAS WARNING UNTIL 3 AM PST WEDNESDAY PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Feb 28, 4:57 AM PST, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
457 AM PST TUE FEB 28 2012

CAZ001-291300-
REDWOOD COAST-
457 AM PST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SOUTH WINDS OF 15 TO 30 MPH ARE LIKELY THIS AFTERNOON
AND EVENING ACROSS THE REDWOOD COAST. GUSTS TO 45 MPH ARE
POSSIBLE OVER HIGHER ELEVATIONS AND ALONG COASTAL HEADLANDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL HAIL IS LIKELY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-291300-
NORTH COAST INTERIOR-
457 AM PST TUE FEB 28 2012

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 PM
PST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT. FOR FURTHER
DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT. FOR FURTHER
DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ004-291300-
UPPER TRINITY RIVER-
457 AM PST TUE FEB 28 2012

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 PM
PST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT. FOR FURTHER
DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTER STORM WARNING IS CURRENTLY IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ076-291300-
MENDOCINO INTERIOR-
457 AM PST TUE FEB 28 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM PST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT. FOR FURTHER
DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ002-291300-
MENDOCINO COAST-
457 AM PST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 28, 3:18 PM PST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
318 PM PST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     SNOW             10 N LAYTONVILLE        39.81N 123.48W
02/28/2012  M0.0 INCH        MENDOCINO          CA   TRAINED SPOTTER

            ON IRON PEAK MOUNTAIN AT 3750 FEET. TEMPERATURE 32
            DEGREES. LIGHT SNOW JUST BEGINNING.

1250 PM     SNOW             11 SSW CARRVILLE        40.91N 122.78W
02/28/2012  M0.0 INCH        TRINITY            CA   TRAINED SPOTTER

            VICINITY OF TRINITY CENTER IN COVINGTON MILL AT 2500
            FEET. LIGHT SNOW BEGIN AT 1400 BECOMING MODERATE ABOUT
            1450. TEMPERATURE 34.5 DEGREES.

&&

ASHFORD
Local storm report, Feb 28, 4:51 PM PST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
451 PM PST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             1 N WEAVERVILLE         40.74N 122.94W
02/28/2012  E0.0 INCH        TRINITY            CA   TRAINED SPOTTER

            LIGHT SNOW STARTED AT 4 PM WITH A TEMPERATURE AROUND 37
            DEGREES. NO ACCUMULATION AT THIS TIME.

&&

RPA
Local storm report, Feb 28, 7:50 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
750 PM PST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             2 NNE LOLETA            40.66N 124.21W
02/28/2012  E0.25 INCH       HUMBOLDT           CA   TRAINED SPOTTER

            SOME SMALL HAIL EMBEDDED WITHIN HEAVY RAINFALL.

&&

RPA

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Upper Trinity River

When
February 28, 8:00 PM PST to February 29, 12:00 PM PST
Where
Upper Trinity River forecast zone
Reported by
Trained Spotter

Several spotters reported snowfall meeting warning criteria. Chain restrictions were required on some of the main roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359105.